Display Settings:

Format

Send to:

Choose Destination
Pharmacotherapy. 2005 May;25(5):756-61.

Dilated cardiomyopathy and acute liver injury associated with combined use of ephedra, gamma-hydroxybutyrate, and anabolic steroids.

Author information

  • 1Department of Medicine, Wilford Hall USAF Medical Center, San Antonio, TX 78236, USA. brychan.clark@lackland.af.mil

Abstract

Anabolic-androgenic steroids are synthetic derivatives of testosterone that some athletes have used to enhance muscle mass and improve their athletic performance. Ephedrine is a potent sympathomimetic agent that can lead to cardiomyopathy similar to that seen with catecholamine excess. Adverse cardiovascular events attributed to anabolic steroid and ephedra use, such as arrhythmias, myocardial infarction, cardiomyopathy, and sudden death, are rarely reported. Bodybuilders have used gamma-hydroxybutyrate, a potent secretagogue of growth hormone, to promote muscle development. Although dilated cardiomyopathy is a known complication of excess growth hormone levels, it has not been associated with use of gamma-hydroxybutyrate. A healthy 40-year-old man was admitted to our hospital for new-onset congestive heart failure and severe acute hepatitis that developed several months after he began using anabolic-androgenic steroids, ephedra, and gamma-hydroxybutyrate supplements. Analysis with an objective causality assessment scale revealed a probable adverse drug reaction between the patient's use of anabolic steroids, ephedra, and gamma-hydroxybutyrate and the development of his cardiomyopathy and acute liver injury.

PMID:
15899737
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk